Kansas, 2019

Tornadoes and Hail in Kansas, May 28, 2019

May 28, 2019 · NWS DDC · 11 events in 3 counties and zones

A dry line helped initiate thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A dry line helped initiate thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 1:59 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 28, 1:59 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
259 PM CDT Tue May 28 2019

...Updated short and long term discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue May 28 2019

A loosely defined dryline was moving through southwest Kansas
early this afternoon. The best low level convergence was currently
over south central KS in the vicinity of Medicine Lodge. Vis
satellite imagery showed some increase in cumulus development
in that area. Will keep some slight chance pops in south central
late this afternoon for a potential storm but given that satellite
loops show the line of cumulus working its way east, think storms
may very well develop east of the St John-Medicine Lodge corridor.

CAMs have been showing some thunderstorm development over
west central into northern Kansas along a Tribune-Wakeeney line
late this afternoon along a stationary frontal boundary that has
been across that area today. Instability is not all that
impressive out toward the Colorado border but increases farther
northeast. A few storms could develop and move northeast through
that area late this afternoon but storms should move out of the
area early this evening.

Cold front moves southeast across the forecast area tonight.
Wednesday will be a little cooler with drier air spreading into
the central High Plains behind the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue May 28 2019

An upper level trough will linger over the region through
Wednesday night before moving east on Thursday. There is a small
possibility of a few thunderstorms moving off the front range and
possibly making it into far southwest Kansas Wednesday night but
not real confident in this. Upper level ridging develops over the
region on Thursday into the weekend. Return flow develops late in
the week pulling low level moisture, and increasing chances for
thunderstorms, back into the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 28 2019

A few thunderstorms will be possible in the Hays area later this
afternoon and early evening and have added VCTS to the terminal to
account for this. The remainder of the southwest Kansas terminals
should remain storm free through this period. A cold front will
move southeast across the area tonight, possibly as early as 03-04z.
Winds will become north to northwest behind the front, gusting to
20-25 knots at times. Winds should diminish late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  48  74 /   0  10  10   0
GCK  48  68  46  73 /   0  10  10  10
EHA  50  69  48  73 /   0  10  20  10
LBL  49  69  49  74 /   0  10  10  10
HYS  51  68  47  73 /  20  10  10   0
P28  56  71  51  76 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, May 28, 2:47 AM CST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Tue May 28 2019

KSZ030-031-043>046-061>066-074>081-084>090-290900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Tue May 28 2019 /247 AM MDT Tue May 28 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A slight risk of severe weather exists over south central Kansas
late this afternoon and early evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Best chances for a storm is late afternoon to evening hours in the
far southwest Wednesday and Thursday. Low thunderstorm chances
become more widespread into the weekend.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 28, 3:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Tue May 28 2019

KSZ043-044-282200-
Lane KS-Scott KS-
406 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 500 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott City, Manning, Healy and Scott State Lake.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Kansas.

LAT...LON 3870 10053 3856 10046 3839 10100 3865 10111
      3870 10095
TIME...MOT...LOC 2106Z 246DEG 20KT 3854 10096

FINCH

The radar

The Dodge City radar (KDDC), 58 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 tornado. Local standard time, as filed.

Tornado, Ellis

When
May 28, 3:15 PM CST to 3:18 PM CST
Where
Ellis County, 65.54 mi S of Pfeifer to 65.4 mi S of Pfeifer
Rating
EF0
Path length
0.14 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
37.758, -99.314

Brief landspout tornado.

Hail, Scott

When
May 28, 3:20 PM CST
Where
Scott County, 4.18 mi N of Scott City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.540, -100.910

Hail, Scott

When
May 28, 3:30 PM CST
Where
Scott County, 5.54 mi NNW of Sandon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.600, -100.830

Hail, Scott

When
May 28, 3:35 PM CST
Where
Scott County, 4.96 mi NNW of Sandon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.600, -100.800

Hail, Scott

When
May 28, 3:40 PM CST
Where
Scott County, 4.07 mi NNW of Manning
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.600, -100.760

Hail, Trego

When
May 28, 4:38 PM CST
Where
Trego County, 9 mi S of Collyer
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -100.130

Hail, Trego

When
May 28, 5:11 PM CST
Where
Trego County, 3.5 mi N of Trego Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.930, -99.890

Hail, Trego

When
May 28, 5:15 PM CST
Where
Trego County, 4.18 mi N of Trego Center
Measured
2 in hail
Reported by
Public
Coordinates
38.940, -99.890

Hail, Trego

When
May 28, 5:17 PM CST
Where
Trego County, 4.38 mi SE of Wakeeney
Measured
1.5 in hail
Reported by
Public
Coordinates
38.970, -99.830

Tornado, Ellis

When
May 28, 5:40 PM CST to 5:43 PM CST
Where
Ellis County, 2.73 mi N of Yocemento to 3.89 mi N of Yocemento
Rating
EFU
Path length
1.32 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.939, -99.425

Brief contact with the tornado as it moved north-northeast.

Hail, Trego

When
May 28, 5:42 PM CST
Where
Trego County, 3.51 mi WNW of Ogallah
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.000, -99.790

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837212, 837245, 837246, 837247, 837248, 837249, 837250, 837251, 837252, 837213, 837253.